I now understand fatigue much better. It also didn't help that as I was resting on the couch this evening, Rudy took a flying leap off the back of the couch right onto the "boobette". Talk about hurt! My appetite fluctuates, I have hot flashes & night sweats and I'm stressed about not being at work. The steroids start right before chemo, so fun times ahead! So, when will it end?Sadly, there really is no expiration date on fatigue. As a general rule it takes about as long as the time from diagnosis through the end of treatment. So, if your diagnosis and surgery took 4 months, followed by six months of chemotherapy, it may take at least 10 months to recover from fatigue. But, fatigue related to breast cancer treatment has been known to go on for years, even when you do everything possible to eliminate it. Great!!!
Monday, October 19, 2009
Today was a "lazy" day-I didn't accomplish much more than a load of laundry. Fatigue hit hard. I was surprised as it's been over 2 weeks since surgery. So, of course, I looked it up! They say that fatigue occurs in 14% to 96% of people with cancer, especially those receiving treatment for their cancer. After surgery, which disrupts your body's normal rhythms, fatigue usually follows. In most cases, it usually lasts longer than you expect it to. For women who have gone through breast cancer, fatigue usually comes from worry, diagnosis, treatment, other medical conditions and lots of other emotional baggage like stress. Sometimes the reality of the diagnosis hits women only after it's all over because it's the first time women actually have a moment to stop and think. This can create even more fatigue. Nausea and pain as well as pain medication can quickly zap your energy. Fatigue may also result from changes in your appetite, eating pattern or diet, increased weight, lack of exercise, premature menopause and problems with sleeping. Hot flashes can also deplete your energy. When they wake you up in the middle of the night, you're missing out on much needed sleep. If steroids are a part of your treatment regimen, you may not be getting adequate rest as well. Even if you're sleeping for more than 8 hours, it might not be enough because steroids interfere with deep, restful sleep.